Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Denver/Boulder, CO

August 27, 2005Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 27, 2005, 6:15 PM MDT for Washington County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2005, 6:15 PM MDT (00:15 UTC)
Expired
Aug 27, 2005, 6:41 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 280016
SVRBOU
COC121-280100-
/O.NEW.KBOU.SV.W.0230.050828T0015Z-050828T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
615 PM MDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
  WOODROW TO 11 MILES SOUTH OF LINDON...OR ALONG A LINE EXTENDING
  FROM 24 MILES SOUTH OF FORT MORGAN TO 24 MILES NORTHEAST OF        
  LIMON...MOVING EAST AT 5 MPH.  THE STRONGEST STORMS ARE IN THE LAST
  CHANCE AREA.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODROW...
  WOODLIN SCHOOL...THURMAN...LINDON...LAST CHANCE...ELBA AND ANTON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4000 10369 3957 10371 3957 10312 3999 10315

$$
2 follow-up statements
000 
WWUS55 KBOU 280033
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT SAT AUG 27 2005

COC121-280100-
/O.CON.KBOU.SV.W.0230.000000T0000Z-050828T0100Z/
WASHINGTON CO-
633 PM MDT SAT AUG 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR
SOUTHWESTERN WASHINGTON COUNTY...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
NEAR WOODROW TO 3 MILES WEST OF LINDON...OR ALONG A LINE EXTENDING
FROM 23 MILES SOUTHEAST OF FORT MORGAN TO 33 MILES SOUTHWEST OF
AKRON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODROW...WOODLIN SCHOOL...THURMAN...LINDON...LAST CHANCE...ELBA AND
ANTON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4000 10369 3957 10371 3957 10312 3999 10315

$$
000 
WWUS55 KBOU 280041
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT SAT AUG 27 2005

COC121-280051-
/O.CAN.KBOU.SV.W.0230.000000T0000Z-050828T0100Z/
WASHINGTON CO-
641 PM MDT SAT AUG 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4000 10369 3957 10371 3957 10312 3999 10315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT AUG 27 2005

.SHORT TERM...SCATTERED STORMS DRIFTING EWRD ACROSS PARK CTY AND THE
SRN FRONT RANGE FOOTHILLS CRANKING OUT QUITE A BIT OF CG LIGHTNING.
SPOTTER ALSO REPORTED SMALL HAIL WITH STORM PASSING OVR SRN JEFCO.
MODEST QG ASCENT AND 8-9C/KM MID-LEVEL LAPSE RATES WITH SHORTWAVE
TROUGH PASSING OVER CNTRL COLORADO ATTM SLOWLY PROPAGATES EWRD OVER
THE ERN PLAINS OF COLORADO THIS EVENING. BIG QUESTIONS ARE HOW MUCH
AND HOW LONG WILL LOW-LEVEL MOISTURE HANG AROUND. SFC DEW POINTS
HAVE CONTINUED TO SLIDE THIS AFTERNOON AS VERY DRY AIR FILTERS IN
FROM SRN WYOMING. CURRENT DEWPOINTS JUST NORTH OF THE CO/WY BORDER
ONLY IN THE TEENS AND 20S. NOT MUCH BETTER IN WRN NEBRASKA. EARLIER
TODAY LOOKED AS THOUGH T-STORM COVERAGE WOULD BE GREATER EAST OF A
STERLING TO LIMON LINE WHERE NAM12 AND RUC SHOWED LATE AFTERNOON AND
ERLY EVENING SFC BASED CAPE VALUES IN THE 200-2600 J/KG RANGE.
LATEST CAPES OFF LAPS MODEL ONLY IN THE 800-1300 J/KG RANGE OUT
THERE...AND EVEN THOSE NUMBERS SHOULD CONTINUE TO FALL AS DEWPTS
DROP. WILL STICK WITH ISOLATED STORM COVERAGE THIS EVENING ON THE
PLAINS WITH SHORTWAVE PASSING OVERHEAD...AND SCATTERED POPS OVER THE
SRN FOOTHILLS AND PARK CTY WHERE STORMS HAVE BEEN ACTIVE PAST FEW
HOURS. OVERNIGHT SKIES CLEAR FROM WEST-TO-EAST WITH DRYING ALOFT. ON
SUNDAY...MID-LEVEL HIGH PRESSURE RIDGE OUT WEST NOSES ACROSS WYOMING
AND NRN COLORADO CAUSING 700-400MB WINDS TO VEER AROUND FM NWLY TO A
NELY COMPONENT DURING THE DAY. MODEL SOUNDINGS SHOW MID-LEVELS
STRONGLY CAPPED AND LOWER HUMIDITIES ACROSS NERN COLORADO.
HOWEVER...NELY SFC-700MB FLOW AND STEEP LAPSE RATES BY AFTERNOON
SHOULD SUFFICE TO INITIATE AFTERNOON CONVECTION OVER THE SRN FRONT
RANGE FOOTHILLS AND PALMER DIVIDE. AT THIS TIME WILL GO WITH ONLY 10
PCT POPS IN THESE AREAS. MAX TEMPS ON SUNDAY SHOULD BE SLIGHTLY
BELOW THOSE OBSERVED TODAY. 700MB TEMP FCST TO BE ABOUT A DEG C
LOWER TOMORROW.

.LONG TERM...STRONG RIDGE ALOFT WILL BE BUILDING OVER THE REGION
LATE SUNDAY THRU TUE AS 700MB TEMPS CONTINUE TO CLIMB TO NEAR +17C
ON TUE WITH TEMPS WELL INTO THE 90S ACROSS EASTERN SXNS. THIS PERIOD
LOOKS QUITE DRY AND VERY WARM WITH NO TS ACTIVITY...WITH THE ONLY
EXCEPTION OF ISOLD TS OVER FAR SRN PERIPHERY SUN EVENING WITH
LINGERING MSTR ACROSS THE SOUTH.

THE CHANGE IN THE PATTERN WILL OCCUR ON WEDNESDAY AS NEXT
PROGRESSIVE TROF BEGINS TO SWEEP ACROSS NRN PLAINS STATES AND ASSOCD
COLD FRONT MOVES INTO REGION ON WED AM. COOLER WX ON WED/THU WITH
SLOW WARMUP BEYOND INTO THE EARLY WEEKEND. MOST OF THE FORCING ALOFT
WILL BE NORTH OF COLORADO BUT INCREASED LOW LVL MSTR WILL AT LEAST
ADD A RETURN TO ISOLD ACTIVITY. WED MAY END UP BEING QUITE STABLE IN
POST FRONTAL ENVIORNMENT OVER THE PLAINS WITH THU ENDING UP BEING
THE BEST DAY FOR TS CHANCES AS SOME RETURN MSTR IN SERLY LOW LVL
FLOW. HOWEVER...EVEN SUBTLE TIMING DIFFERENCES MAY EFFECT THE ABOVE
SCENARIO AND WILL CONTINUE WITH A BROAD BRUSH ISOLD POPS OVER MUCH
OF THE CWA. HAVE CONTINUED THE COOL DOWN BY MID WEEK...BUT MAY STILL
NOT BE COOL ENOUGH. WILL HAVE TO DEPEND ON HOW MUCH STRATUS...IF ANY
DEVELOPS AND KEEPS THINGS COOLER THAN ADVERTISED.

&&

.BOU...NONE.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Aug 27, 11:03 AM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SAT AUG 27 2005

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BEGIN FORMING OVER THE FRONT RANGE BY
MIDDAY BEFORE DRIFTING EAST OVER THE INTERSTATE 25 URBAN CORRIDOR
BETWEEN 12:30 AND 2 PM TODAY. THESE THUNDERSTORMS SHOULD BE HIGH
BASED...AND THEREFORE MORE LIKELY TO PRODUCE GUSTY OUTFLOW WINDS AND
LIGHTNING...BUT LITTLE IF ANY RAINFALL. AS THESE THUNDERSTORMS MOVE
EAST ACROSS NORTHEAST COLORADO INTO A MOIST AND UNSTABLE
ATMOSPHERE...STORM CHANGES WILL INCREASE WITH A FEW STORMS POSSIBLY
BECOMING SEVERE AFTER 5 PM TODAY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN SEVERE WEATHER THREAT.

THUNDERSTORM ACTIVITY SHOULD END BY MID-EVENING...EXCEPT IN
LINCOLN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES WHERE A FEW
STORMS CAPABLE OF LOCALLY HEAVY RAINFALL AND HAIL MAY LINGER A FEW
HOURS BEYOND MIDNIGHT.

AN UPPER AIR DISTURBANCE PASSING OVER THE NORTHERN MOUNTAINS OF
COLORADO LATE THIS MORNING AND AN UNSTABLE ATMOSPHERE ON THE PLAINS
WILL COME TOGETHER TO PRODUCE THE THUNDERSTORMS EXPECTED LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BAKER/ENTREKIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.